Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2011, 3:28 PM EDT for 4 counties in Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 3:28 PM EDT (19:28 UTC)
- Expired
- May 13, 2011, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 21 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:10 PM EDT | TSTM WND DMG | Alum Ridge, VA | FEW TREES DOWN ALONG ALUM RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347
WUUS51 KRNK 131928
SVRRNK
VAC063-067-121-141-132030-
/O.NEW.KRNK.SV.W.0138.110513T1928Z-110513T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
FLOYD COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 430 PM EDT.
* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ALUM RIDGE...OR 6 MILES EAST OF INDIAN VALLEY...AND MOVING EAST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALUM RIDGE...
FLOYD...
TERRYS FORK...
CHARITY...
ENDICOTT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3684 8054 3702 8055 3709 8005 3679 8001
3679 8002 3678 8001 3678 8003 3679 8004
3678 8009
TIME...MOT...LOC 1928Z 266DEG 11KT 3694 8043
$$
KK3 follow-up statements
516
WWUS51 KRNK 131942
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT FRI MAY 13 2011
VAC063-067-121-141-132030-
/O.CON.KRNK.SV.W.0138.000000T0000Z-110513T2030Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
342 PM EDT FRI MAY 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN MONTGOMERY...FLOYD...SOUTHWESTERN FRANKLIN AND
NORTHEASTERN PATRICK COUNTIES...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FLOYD...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ALUM RIDGE...
FLOYD...
ENDICOTT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3684 8054 3702 8055 3709 8010 3680 8010
3680 8005 3679 8002 3679 8006 3678 8009
TIME...MOT...LOC 1941Z 266DEG 11KT 3694 8038
$$
KK251 WWUS51 KRNK 132016 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT FRI MAY 13 2011 VAC141-132026- /O.CAN.KRNK.SV.W.0138.000000T0000Z-110513T2030Z/ PATRICK VA- 416 PM EDT FRI MAY 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PATRICK COUNTY IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. && LAT...LON 3691 8048 3703 8050 3709 8010 3689 8010 TIME...MOT...LOC 2016Z 266DEG 11KT 3695 8025 $$ VAC063-067-121-132030- /O.CON.KRNK.SV.W.0138.000000T0000Z-110513T2030Z/ FRANKLIN VA-FLOYD VA-MONTGOMERY VA- 416 PM EDT FRI MAY 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR SOUTHERN MONTGOMERY...NORTHERN FLOYD AND WESTERN FRANKLIN COUNTIES... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOYD...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... FLOYD... CHECK... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. && LAT...LON 3691 8048 3703 8050 3709 8010 3689 8010 TIME...MOT...LOC 2016Z 266DEG 11KT 3695 8025 $$ PW
683 WWUS51 KRNK 132021 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 421 PM EDT FRI MAY 13 2011 VAC063-067-121-132031- /O.EXP.KRNK.SV.W.0138.000000T0000Z-110513T2030Z/ FRANKLIN VA-FLOYD VA-MONTGOMERY VA- 421 PM EDT FRI MAY 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY...NORTHERN FLOYD AND WESTERN FRANKLIN COUNTIES EXPIRES AT 430 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3691 8048 3703 8050 3709 8010 3689 8010 TIME...MOT...LOC 2021Z 266DEG 11KT 3695 8023 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:53 AM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 13, 10:53 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1053 AM EDT FRI MAY 13 2011 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL AND SOUTHERN APPALACHIANS WILL LINGER ACROSS THE AREA INTO TONIGHT. THIS FRONT WILL BE CAUGHT UP TO BY A STRONG LOW PRESSURE AREA AND COLD FRONT THIS WEEKEND. THE FRONT MOVES EAST OF THE AREA SUNDAY WITH COOLER WEATHER EXPECTED EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MAIN ISSUE FOR THIS MORNING WILL BE THE AFFECT OF CLOUD COVER ON TEMPERATURES FOR LOCATIONS EAST OF THE BLUE RIDGE. EXPECT THAT THE NORTH CAROLINA PIEDMONT AND MUCH OF SOUTHSIDE VIRGINIA WILL REMAIN SOCKED WITH LOW CLOUDS THROUGH MOST OF THE DAY...AND HAVE THEREFORE LOWERED AFTERNOON HIGHS BY SEVERAL DEGREES TO THE UPPER 60S TO LOW 70S. THIS MAY STILL NOT BE ENOUGH FOR SOME LOCATIONS. CONVERSELY...LOW CLOUD COVER IS ERODING WEST OF THE BLUE RIDGE... ESPECIALLY ACROSS THE MOUNTAIN EMPIRE REGION AND THE NEW RIVER VALLEY. HEATING TAKING PLACE THIS MORNING IS ONCE AGAIN PRIMING THE ATMOSPHERE FOR MORE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. AS WITH YESTERDAY EVENING...EXPECT THAT A FEW THUNDERSTORMS WILL AGAIN BE SEVERE...WITH LARGE HAIL AND PERIODS OF VERY HEAVY RAIN AS THE MAIN THREATS. .PREVIOUS DISCUSSION... GOING WITH RADAR/SAT TRENDS EARLY THIS MORNING FOLLOWED BY A BLEND OF THE CMC/GFS/ECMWF. THE 00Z GFS APPEARS TO QUICK WITH THE UPPER SYSTEM ACROSS THE CENTRAL PLAINS THIS MORNING BUT HIGHLIGHTS SOME QPF ALONG THE BLUE RIDGE WHICH FITS THE OTHER MODELS CONVERGENCE PATTERN WITH A LIGHT SE FLOW. THE PATTERN OF THE UPPER RIDGE WITH A STALLED OUT WEAK BOUNDARY ACROSS THE CENTRAL/SRN APPS THIS MORNING WILL REMAIN THIS MORNING BUT A STRONGER UPPER VORT CUTTING ACROSS THE OHIO VALLEY WILL BREAK THE RIDGE DOWN SOME WITH THE UPPER LOW PUSHING EAST INTO THE MID MISSISSIPPI VALLEY THIS EVENING. FOR EARLY THIS MORNING WE ARE DEALING WITH DENSE FOG ACROSS PORTIONS OF SW VA/SE WV AND NW NC AS SOME CLEARING ABOVE THE BL HAS SET THIS UP WELL...WITH WET GROUND. AREA OBSERVATIONS HAVE FLUCTUATED BETWEEN 1/4SM TO 1SM+...SO ATTM...WILL NOT HAVE A DENSE FOG ADVISORY BUT KEEP THE SPECIAL WEATHER STATEMENT GOING. THE FOG AND LOWER CLOUDS WILL BE SLOWER TO CLEAR IN THE EAST AGAIN THIS MORNING BUT WE SHOULD SEE A TRANSITION TO MORE SOUTH- SOUTHWEST FLOW ABOVE 925 MB WHICH SHOULD LIFT THE CIGS HIGHER THAN THURSDAY. THE SHORTWAVE TRAVERSING KY THIS MORNING WILL HELP INITATE CONVECTON TOWARD MID TO LATE MORNING IN THE WEST WHILE NW FLOW FURTHER EAST AND WEAK WAVE COULD BRING SCT SHRA/TSRA TO AREAS EAST OF ROANOKE. GIVEN THIS FACTOR AND BETTER UPPER LEVEL LIFT...WILL HAVE HIGHER POPS TODAY...WITH HIGH CHANCE TO LIKELYS. PWATS WILL REMAIN VERY HIGH...AND WILL HAVE TO MONITOR ANY ORGANIZED CONVECTION AND TRAINING POTENTIAL FOR FLASH FLOOD CONCERNS. ATTM...WILL MENTION FFA THREAT IN THE HWO AS TOO EARLY ON WHERE THIS SETUP WILL BE. LOWEST FFG AND AREAS OF CONCERN WOULD BE ALONG AND WEST OF THE BLUE RIDGE...ESPECIALLY THE NEW RIVER VALLEY AND GREENBRIER VALLEY. SHOULD SEE TEMPS SIMILAR TO THURSDAY IN THE WEST...ALTHOUGH NOT QUITE AS WARM IN BLF AS EXPECT MORE CLOUDS/CONVECTION EARLIER TODAY. SHOULD ALSO BREAK THE WEDGE OUT EAST AND WARM THINGS UP INTO THE LOWER TO MID 70S. TONIGHT...WILL KEEP POPS IN THE HIGH CHANCE TO LIKELY AS UPPER DIFLUENCE INCREASES AHEAD OF UPPER LOW. LOWS TONIGHT WILL BE AGAIN MILD WITH MAINLY UPPER 50S TO MID 60S. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... A COLD FRONT WILL CROSS SAT NIGHT...AND SOMEWHAT DRIER AND COOLER AIR WILL ARRIVE INTO SUNDAY. STORMS WILL BE NUMEROUS AS THE FRONT APPROACHES SATURDAY AND ALREADY HARD HIT AREAS IN TERMS OF WATER MAY HAVE WATER PROBLEMS SATURDAY. SHOWERS AND THUNDERSTORMS MAY NOT BE AS WIDESPREAD NOR AS STRONG EARLY NEXT WEEK AS WHAT HAS BEEN OBSERVED DURING MUCH OF THIS WEEK. DESPITE THIS...COLD POOL ALOFT AND PROXIMITY OF UPPER LOW WILL BE RESPONSIBLE FOR SCATTERED SHOWERS EVEN WITH A THICK CEILING IN PLACE. PWATS ARE MUCH LOWER SUNDAY AND ESPECIALLY MONDAY...SO SOME OF THE LIKELY POPS NEAR THE END OF THE SHORT TERM MAY NEED TO BE LOWERED. HOWEVER...CURRENT 0Z GFS HAS A SHRTWV PASSING RIGHT OVER THE CWA ON MONDAY...WHEREAS THE OLD ECMWF TOOK THIS SAME DISTURBANCE SOUTH AND WEST OF THE REGION. THE ECMWF SOLUTION WOULD SUGGEST SMALLER CHANCES FOR PRECIP. SOME IMPRESSIVELY CHILLY AIR FOR THIS TIME OF YEAR FALLS INTO KY AND TN JUST TO OUR WEST. THE OP GFS ALLOWS THIS COLDER AIR TO MAKE BETTER EASTWARD PROGRESS INTO OUR REGION...BUT WILL CONTINUE TO FOLLOW THE ECMWF WHICH HAS BEEN MORE ACCURATE WITH THIS REGIME OVER THE PAST SEVERAL DAYS. && .LONG TERM /TUESDAY THROUGH THURSDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER THE EAST CENTRAL CONUS...THE STACKED LOW THE FOCUS FOR OUR WEATHER FOR MOST OF THE WEEK. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...RESULTING IN PERIODS OF TIME WHERE THE RAIN CHANCES WILL BECOME HIGHER DURING THE 4 DAY PERIOD. ATTM IT APPEARS THE GREATEST THREAT FOR PRECIP AND HIGHEST QPF WILL BE EARLY IN THE WEEK...ESPECIALLY MONDAY AND TUESDAY...WHEN THE LOW IS PRACTICALLY OVHD...THEN A DECREASING TREND AS THE UPPER LOW FILLS AND DRIFTS SLOWLY NORTHWARD FOR THE LATTER HALF OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN RELATIVELY COOL MONDAY...TUESDAY...AND WEDNESDAY DUE TO THE ABUNDANT CLOUD COVER AND SHOWERS...THEN BEGIN THE TRANSITION TO WARMER NUMBERS FOR THE LATTER HALF OF THE WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... AVIATION CONCERNS EARLY WILL BE LOW CIGS/VSBYS AT ALL SITES BUT BLF. THE MODEL SOUNDINGS AND TRENDS SUGGEST IMPROVEMENTS TO VFR AT LWB/BCB SOONER IN THE 14-16Z TIME FRAME...WITH ROA/LYH/DAN SCOURING OUT OF THE MVFR OR WORSE RANGE MIDDAY TO EARLY AFTN. OTHER FOCUS WILL BE ON CONVECTION AND HOW WIDESPREAD IT WILL BE. MODELS SUGGEST AT LEAST 50 PERCENT COVERAGE OF STORMS THIS AFTN INTO THE EVENING BUT PLACEMENT AND TIMING IT IS STILL TOO EARLY FOR ADDING THUNDER TO THE TAFS. WILL SEE SOME SHOWERS AROUND THIS MORNING NEAR BLF/LWB WITH A BETTER THREAT THIS AFTN. HAVE SHOWERS REDUCING VSBYS TO MVFR/IFR AFTER 20Z WITH CIGS DROPPING TO LOW END VFR INTO MVFR RANGE. STARTING THIS EVENING...MODELS KEEP THE RAIN SHOWERS AND STORMS AROUND...ALTHOUGH THE FASTER GFS SHUNTS PRECIP FURTHER EAST OVERNIGHT. WILL LEAN TOWARD A SLOWER SOLUTION BUT WILL SEE IFR CIGS/VSBYS OVERNIGHT AT MOST LOCATIONS. CONFIDENCE IS HIGH ON SUB VFR LATE TONIGHT GIVEN HIGH MOISTURE CONTENT IN THE LOW LVLS. THE SLOW MOVING UPPER LOW ACROSS THE MISS VALLEY WILL MOVE TO THE EAST INTO THE WEEKEND BUT KEEPING THE AREA WITH A DAMP/CLOUDY PERIOD WITH CIGS VARYING FROM MVFR/VFR DURING THE DAY AND VSBYS/CIGS STAYING LOWER AT NIGHT. THIS SLOW MOVING UPPER SYSTEM IS EXPECTED TO STALL ACROSS THE REGION INTO EARLY NEXT WEEK KEEPING THE THREAT OF SHOWERS AND STORMS AROUND ALONG WITH POTENTIAL FOR MVFR OR WORSE CIGS/VSBYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...NF/WP SHORT TERM...KM LONG TERM...PM AVIATION...NF/WP
Hazardous weather outlook, May 13, 1:36 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT FRI MAY 13 2011 NCZ003-VAZ011-013-014-016>020-022>024-032>035-WVZ042>045-141745- SURRY-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 136 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING...LINGERING THROUGH THE OVERNIGHT. THERE IS A THREAT FOR ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME AREA...ESPECIALLY IN THE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE OR LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-141745- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 136 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL AND ISOLATED WIND DAMAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-141745- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 136 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 13, 10:27 AM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1027 AM EDT FRI MAY 13 2011 VAZ045-046-131500- APPOMATTOX VA-CAMPBELL VA- 1027 AM EDT FRI MAY 13 2011 ...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL COUNTIES... AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF RUSTBURG...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. THIS STORM WILL BE NEAR SPRING MILLS AROUND 1035 AM...MIKE AROUND 1040 AM AND HAT CREEK AROUND 1050 AM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3728 7880 3703 7891 3717 7920 3733 7908
Special weather statement, May 13, 11:00 AM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 13 2011
VAZ059-131545-
CHARLOTTE VA-
1100 AM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...
AT 1058 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RED HOUSE...MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL.
THIS STORM WILL BE NEAR PHENIX AROUND 1115 AM...CHARLOTTE COURT HOUSE
AROUND 1130 AM AND DRAKES BRANCH AROUND 1145 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3694 7858 3707 7887 3720 7883 3723 7877
3719 7864 3716 7861 3715 7859 3715 7857
3713 7853Local storm report, May 13, 12:00 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 WSW PATTERSON 36.87N 80.82W
05/12/2011 E0.75 INCH WYTHE VA 911 CALL CENTER
&&Local storm report, May 13, 12:01 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 WSW PATTERSON 36.87N 80.82W
05/12/2011 E0.75 INCH WYTHE VA OTHER FEDERAL
&&Local storm report, May 13, 2:06 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 NNE KIRE 37.44N 80.53W
05/12/2011 E2.00 INCH GILES VA PUBLIC
ROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH
SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF
PICKUP TRUCK.
&&
11Local storm report, May 13, 2:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL FRIES 36.72N 80.97W
05/13/2011 E1.00 INCH CARROLL VA PUBLIC
MULTIPLE REPORTS OF QUARTER SIZE HAIL PILING UP ON THE
GROUND IN THE COMMUNITY OF FRIES.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:27 AM EDT | Special Weather Statement | RNK | Campbell | 33 min |
| May 13, 11:00 AM EDT | Special Weather Statement | RNK | Charlotte | 45 min |
| May 13, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 38 min |
| May 13, 2:39 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 6 hr |
| May 13, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 51 min |
| May 13, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke | 56 min |
| May 13, 3:16 PM EDT | Flash Flood Watch | RNK | Alleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more | 6 hr |
| May 13, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick | 60 min |
| May 13, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 40 min |
| May 13, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 65 min |
| May 13, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| May 13, 4:50 PM EDT | Special Weather Statement | RNK | Bath | 55 min |
| May 13, 4:52 PM EDT | Special Weather Statement | RNK | Giles | 53 min |
| May 13, 5:10 PM EDT | Flash Flood Warning | RNK | Giles | 4 hr |
| May 13, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 59 min |
| May 13, 5:30 PM EDT | Flash Flood Warning | RNK | Grayson, Wythe | 6 hr |
| May 13, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 59 min |
| May 13, 6:19 PM EDT | Flash Flood Warning | RNK | Bland, Tazewell, Wythe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.